ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO026

Hemodialysis in the Management of Ifosfamide-Induced Fanconi Syndrome

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Singh, Priyamvada, Boston University, Boston, Massachusetts, United States
  • Menn-Josephy, Hanni, Boston University, Boston, Massachusetts, United States
  • Gordon, Craig E., None, Newton, Massachusetts, United States
Background

Chemotherapy-induced nephrotoxicity is an emerging problem.

Methods

A 32-year-old man with CKD stage 4 secondary to biopsy-proven hypertension, and metastatic stage 3c mixed non-seminomatous germ-cell testicular cancer was admitted for the first of four planned chemotherapy cycles. Each cycle was comprised of five days of cisplatin/etoposide/ifosfamide and mesna. Based on case reports showing the benefit of HD in preventing ifosfamide-induced encephalopathy, HD was performed 10-12 hours following ifosfamide therapy. On day 2 of cycle #1, testing revealed urine pH of 8, 2+ glucosuria (with normal blood sugar), hypophosphatemia (1.0 mg/dL), and normal anion gap metabolic acidosis, consistent with Fanconi syndrome (FS). Baseline studies were normal the day prior to chemotherapy. FS resolved shortly after cessation of treatment but recurred during treatment for all 4 cycles. Upon completion of chemotherapy, there was no evidence of FS.

Conclusion

Ifosfamide-induced nephrotoxicity is characterized by proximal tubulopathy. Chloroacetaldehyde, a metabolite of ifosfamide, is toxic to renal tubules and depletes the antioxidant glutathione and adenosine triphosphate while inhibiting the activity of NA+/K+-ATPase. Risk factors for ifosfamide nephrotoxicity include cumulative dose, underlying CKD, and concomitant cisplatin therapy. This case highlights that FS can occur rapidly following a single dose of ifosfamide and in spite of HD performed to remove chloroacetaldehyde. Another noteworthy feature was the rapid reversibility of FS, which resolved within 3-5 days of the last dose of any chemotherapy cycle. Often, it takes few years for Ifosfamide-induced FS to resolve following completion of chemotherapy. The rapid resolution in our patient could be secondary to HD treatment and clearance of chloroacetaldehyde which is thought to be the cause of both neurotoxicity and proximal tubulopathy. This case highlights the role of HD to prevent tubular and neurotoxicity in ifosfamide-treated patients with advanced CKD.